South Dakota, 2004

High Wind in South Dakota, March 10, 2004

March 10, 2004 · NWS ABR · 11 events in 11 counties and zones

High winds of 35 to 45 mph with gusts over 60 mph at times caused some spotty damage.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

High winds of 35 to 45 mph with gusts over 60 mph at times caused some spotty damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 10, 4:00 AM CST, 9 hours earlier.

Area forecast discussion, Mar 10, 4:00 AM CST, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
400 AM CST WED MAR 10 2004

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT

CONCERN THIS CYCLE IS FRONTAL PASSAGE TODAY AND INSTABILITY
SNOW SHOWERS TONIGHT...ALONG WITH STRONG WINDS.

COLD FRONT ENTERING WESTERN SOUTH DAKOTA ATTM...WITH RAIN NOTED AT
KDIK AND KISN. TEMPERATURES STAYED PRETTY WARM OVERNIGHT...AND
CURRENT READINGS ARE LIKELY DAYS MAX TEMPS. ETA AND GFS HAVE BOTH
GONE WITH THE DEEPER SOLUTION AS EXPRESSED BY THE 12Z GFS...AND HAVE
MADE ADJUSTMENTS BASED PRIMARILY ON THE SPEED SUGGESTED BY GFS. AS
FRONT PASSES...PRECIP WILL LIKELY BE RAIN CHANGING TO SNOW AS IT
MOVES EAST INTO DRIER LOW LEVEL AIR...WHICH SHOULD ALLOW RAPID
COOLING AND PRECIP TYPE SWITCHOVER. WENT WITH LIKELY CHANCES OF SNOW
TODAY AS OPERATIONAL MODELS AND ENSEMBLES AGREE...AT LEAST IN
PRINCIPLE...OF LIGHT SNOW.

SURFACE WINDS WILL BE AN ISSUE BEHIND THE COLD FRONT. IMPRESSIVE 3
HOUR +8 MB RISE PRETTY CONSISTENT BEHIND FRONT...AND WITH FAIR COLD
ADVECTION...SHOULD HAVE NO PROBLEM MIXING STRONG WINDS TO SURFACE.
WILL ISSUE WIND ADVISORY FOR ENTIRE CWA TODAY...WITH STAGGERED START
TIMES WEST TO EAST. REALLY DO NOT THINK SNOW WILL BE AN ISSUE WITH
WINDS...AS SNOW IS MOSTLY OVER BEFORE GOOD SURFACE WINDS ARRIVE.
WITH AVAILABLE MOISTURE AND DECENT JET STREAK HELPING THINGS
ALONG...MIGHT SEE AMOUNTS AROUND 1 TO 2 INCHES IN EASTERN FORECAST
AREA.

SECOND PRECIP POTENTIAL EXISTS WITH SECONDARY FRONTAL PASSAGE THIS
EVENING. NICE COLD POOL WITH H85 TEMPS -20C BRUSHING NORTHEASTERN
FORECAST AREA INDICATIVE OF STEEP LAPSE RATES THAT WILL ALLOW FOR
SNOW SHOWERS. WITH CONTINUED STRONG SURFACE WINDS IN AREAS EAST OF
MARSHALL AND DAY COUNTIES...CONSIDERED WINTER WEATHER ADVISORY FOR
VISIBILITIES AND WIND. DECIDED TO HOLD OFF FOR NOW...AS SHOWERS MAY
BE MORE WIDELY SCATTERED THAT CURRENT THINKING...IT ALL DEPENDS ON
HOW CLOSE COLDEST AIR GETS TO US. WILL LET NEXT SHIFT EVALUATE
POTENTIAL FOR THIS.

OTHERWISE...DROPPED TEMPS A BIT WED NIGHT AND THURSDAY AS GUIDANCE
REALLY HITS THE COLD AIR PRETTY HARD. BOTH GFS AND NGM MOS NUMBERS
SUGGEST SINGLE DIGIT LOWS EASTERN FORECAST AREA WED NIGHT. DIDNT GO
THAT EXTREME...BUT WORTH WATCHING.

.LONG TERM...SATURDAY THROUGH TUESDAY

EXTENDED PERIOD BEGINS WITH APPROACHING UPPER TROUGH AND ASSOCIATED
SFC COLD FRONT. THIS SYSTEM IS MUCH SLOWER THAN IN PREVIOUS RUNS AND
WILL BEGIN TO AFFECT THE CWA STARTING SATURDAY. THIS UPPER TROUGH
TAKES ON A POSITIVE TILT SATURDAY OVER THE WESTERN HALF OF THE
CONUS...WITH A LOW CENTER THAT FORMS OVER THE FOUR CORNERS REGION.
THE ASSOCIATED SFC LOW PRESSURE CENTER LOCATED OVER CENTRAL SOUTH
DAKOTA AT 12Z SATURDAY...TAKES ON MORE OF AN INVERTED TROUGH FEATURE
BY 18Z SATURDAY AS IT BEGINS TO SHEAR. SSE WINDS AHEAD OF SYSTEM
FRIDAY AND FRIDAY NIGHT ALLOW FOR GOOD MOISTURE AVAILABILITY. NICE
H7 THETA-E PUSHES UP INTO THE DAKOTAS AND MINNESOTA WITH TROWAL
SIGNATURE ALSO PRESENT. DECIDED TO UP POPS SATURDAY...WITH THIS
SYSTEM NOW LOOKING MORE IMPRESSIVE. CAA THEN SETS IN SATURDAY NIGHT
WITH H85 TEMPS FALLING TO AROUND -10C BY 12Z SUNDAY. H85 TEMPS BEGIN
TO REBOUND SUNDAY AND CLIMB BACK ABOVE ZERO CELSIUS BY 00Z MONDAY AS
A NARROW UPPER RIDGE MOVES IN. ANOTHER UPPER TROUGH FEATURE LOOKS TO
AFFECT THE CWA LATE IN THE DAY TUESDAY. HOWEVER...SYSTEM LOOKS TOO
DRY ATTM WITH LIMITED RETURN FLOW...HENCE KEPT GRIDS DRY FOR NOW.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY ALL COUNTIES TODAY.
MN...WIND ADVISORY BIG STONE AND TRAVERSE TODAY.
&&

HARDING/HENRY
Hazardous weather outlook, Mar 10, 5:20 AM CST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
520 AM CST WED MAR 10 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-111119-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS AROUND 45 MPH WILL
PERSIST TODAY BEHIND A STRONG COLD FRONT. THESE WINDS SHOULD SUBSIDE
BEFORE MIDNIGHT TONIGHT. LIGHT RAIN TURNING TO SNOW IS ALSO EXPECTED
WITH THIS FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER LOW PRESSURE SYSTEM WILL MOVE ACROSS THE AREA SATURDAY INTO
SUNDAY...BRING THE POTENTIAL FOR STRONG WINDS AND SNOW TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF WIND SPEEDS FROM WIND NETWORK OBSERVERS ARE REQUESTED.

HARDING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Stanley

When
March 10, 1:00 PM CST to 6:30 PM CST
Where
Stanley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

High Wind, Corson

When
March 10, 2:00 PM CST to 6:30 PM CST
Where
Corson forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

High Wind, Dewey

When
March 10, 2:00 PM CST to 6:30 PM CST
Where
Dewey forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

High Wind, Hughes

When
March 10, 2:00 PM CST to 6:30 PM CST
Where
Hughes forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

High Wind, Sully

When
March 10, 2:00 PM CST to 6:30 PM CST
Where
Sully forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.716, -100.132 (the zone’s center; the record gives no point)

High Wind, Jones

When
March 10, 2:09 PM CST to 6:30 PM CST
Where
Jones forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.961, -100.690 (the zone’s center; the record gives no point)

High Wind, Lyman

When
March 10, 3:00 PM CST to 6:30 PM CST
Where
Lyman forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

High Wind, Campbell

When
March 10, 3:00 PM CST to 6:30 PM CST
Where
Campbell forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
TRAINED SPOTTER
Coordinates
45.771, -100.052 (the zone’s center; the record gives no point)

High Wind, Potter

When
March 10, 3:00 PM CST to 6:30 PM CST
Where
Potter forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
TRAINED SPOTTER
Coordinates
45.065, -99.957 (the zone’s center; the record gives no point)

High Wind, Buffalo

When
March 10, 3:00 PM CST to 6:30 PM CST
Where
Buffalo forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
TRAINED SPOTTER
Coordinates
44.076, -99.205 (the zone’s center; the record gives no point)

High Wind, Walworth

When
March 10, 3:30 PM CST to 6:30 PM CST
Where
Walworth forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.430, -100.032 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390141, 5390140, 5390142, 5390147, 5390149, 5390143, 5390144, 5390145, 5390148, 5390150, 5390146.